The Dangers of IV Drug Use
When someone tries a drug for the first time, it is likely that they will swallow, smoke, and, in some cases, crush and snort it. For many people who have used drugs recreationally or even become addicted to a substance, intravenous injection – also called IV drug use, which occurs when the user injects the substance directly into their blood stream to achieve a faster high – is considered a serious step in addiction that can also carry a social stigma. Perhaps the reason IV drug use is considered such a serious step is because users recognize the many and very serious potential consequences that can result from it as well as the fact that many of the illegal drugs associated with IV drug use can have extremely negative long-term effects on physical and mental health.
Some of the most commonly injected illegal drugs include heroin and cocaine, which are usually first prepared in a liquid solution then injected in the crook of the elbow. Though technically a prescription medicine, OxyContin addicts have developed methods of delivering the drug via a syringe to deliver a faster high than they can expect with the time-released version of the medicine. While snorting (inhaling a drug) can do permanent damage to the nasal passages, IV drug use can be equally if not more damaging.
When a user “upgrades” to a needle, they complicate their addiction by risking a number of severe medical problems. Especially if they are not careful about the source of their needles, users can develop skin abscesses, Hepatitis, HIV, and endocarditis (an infection of the heart). If syringes are shared, small amounts of blood may be left on the needle, which could expose the next user to an infectious disease. While some friends consider the sharing of needles to be a bonding experience, using the needle of another person – whether they be family, friend, or stranger – is a dangerous practice. Furthermore, by using syringes and injecting the substance directly into the bloodstream, the addict circumvents the stomach and digestive process. On the one hand, this creates a fast, effective high. But on the other hand, a user may not pay attention to how much they are injecting, resulting in an overdose that requires immediate medical attention.
If the dangers to oneself were not enough to deter an addict from experimenting with IV drug use, then the threat to their loved ones should be. According to the Centers for Disease Control and Prevention, the sexual partners of IV drug users have an increased chance of contracting HIV, and, by extension, passing HIV on to their children. This is complicated by the fact that some users have fallen into such extreme addiction that, because they are unable to fund their addiction any other way, they are willing to trade sex or sexual acts for access to the substance. Similarly, a user may be more inclined to engage in unsafe sexual activity when under the substance’s influence than when sober.
Federal and state governments have responded to the problem through local, state, and national health and awareness initiatives as well as the establishment of needle exchange programs to encourage safer practices if individuals refused to enter a treatment facility. But you, too, can help lessen the problems associated with IV drug use. If you or someone you know is experimenting with IV drug use, we encourage you to contact eDrug Rehab before the problem escalates into a dangerous addiction and unsafe behavior that could result in death. eDrug Rehab’s knowledgeable staff is ready to guide you in staging an intervention for your loved one, if necessary, and selecting a rehab facility and treatment center that fits the needs of your unique situation. Visit the contact us page to learn more.
Most Popular Articles
Drug Addiction Q&A
- Who is at risk for suicide?
- How long does the naloxone in 8 mg Suboxone pills block the uptake of full opiate agonists?
- I have abused alcohol for approximately two years now. I am 26- years old. I began when my little brother died & I had difficulty coping. I have always suffered from anxiety & depression but didn't begin to experience severe mental & emotional issues...
- I have just weened myself of suboxone it has been a almost two months since my last dose. I am still having issues with lack of energy and diarhhea. Starting to worry it is some else.
- I have an 18 year old daughter addicted to pain killers. She is progressively getting out of control with her life. Is there anyway I can force her into a program, as she is not a minor any longer. I live in the State of Florida. Please help me with ...